Feeds:
Posts
Comments

Archive for March, 2012

I’ve come to some sort of revelation today – I think a bunch of my weird symptoms, such as puffiness/edema (face, arms, fingers, stomach, legs, feet),  muscle cramps/spasms, low breast milk, dry coarse hair, dry skin – are caused by hypothyroidism.  How is this possible when I have Graves?

Update: interesting relationship between thyroid and adrenaline: http://tiredthyroid.com/feeling-hyper-when-hypo.html Thyroid and adrenaline (epinephrine) have an inverse relationship.

Somehow the combination of adrenal fatigue, multiple pregnancies put my into a hypothyroid state. I wonder if my Graves was going into remission (my Thyroid Eye Disease went away in Jan 2011, maybe my Graves did too? – My TSH was as high as 3.0 in December 2010).  However, Stop the Thyroid Madness mentions that adrenal fatigue causes cortisol fluctuations – and cortisol raises your cellular level of  glucose which works with your cell receptors to receive T3 from the blood to the cells. Dysfunctional adrenal function can result in high amounts of thyroid hormones to build in the blood, making your free T3 and/or free T4 labs look high in range with continuing hypo symptoms, or causing hyper-like symptoms. Therefore, even though my TSH was in normal range, my actual levels where lower. In fact, I have noticed that my free T4 was always at the bottom of the normal range. I had previously wondered if it could cause hypo symptoms. If they were inflated due to adrenal fatigue, then it’s possible that I would have severe hypo symptoms. Just a theory, but I am testing it.

There have been times when my heart is racing and I think it’s me being hyper, but it could be also be a symptom of low cortisol. I would take PTU, which probably made everything worse.

As a trial, I have stopped taking my PTU for a 2 days and for starters, my muscle cramps have gone away and the edema seems a little better.

I have gone through Dr. Lam’s spreadsheet on Adrenal Fatigue vs. Hypothyroidism, and while I have had both, I think I have had more hypo symptoms. My hair and skin is the biggest clue – dry, dry, dry! Not to mention the unexplained edema which my doctor tries to blame on a sodium sensitivity!  I’ve been scared to bring my theory to my endo because I think she’ll laugh at me. We’ll see how my trial goes first…

Advertisements

Read Full Post »

About two months ago, a blogger identified my symptoms as adrenal fatigue (thank you Bethanie).  After an extensive amount of research on my end (thank you Dr. Lam: www.drlam.com/articles/adrenal_fatigue.asp), I agree this fits my situation to a “T”. However, what it’s hard to glean from all of the literature is what does this really feel like in real life.

Update: interesting relationship between thyroid and adrenaline: Note: http://tiredthyroid.com/feeling-hyper-when-hypo.html Thyroid and adrenaline (epinephrine) have an inverse relationship. [1- 4]

My symptoms started with sudden sleep issues (up every night from 1-3 am). I had ringing in my ear at night. I had sudden urges to pee, out of no where!  When the thigh numbness started I worried, but when the face twitching/numbness started I outright panicked.  This was not good for me! If I had known what was happening, I probably would have spared myself a whole lot of damage. However, for the next 6 months I panicked about what was causing my weird numbness and tingling, watery diarrhea, and complete inability to nap or sleep.

You can read the whole saga under the blog “numbness & tingling on the right side”.  Over a year later I am still suffering the same symptoms, however, to a lesser extent. Knowing (or at least thinking I know) what is going on with me makes it much more manageable and much less stressful.

Main symptoms

  • starts with my right thigh – goes tingly, then both thighs, then my upper arms go tight and sore.
  • My skin is often cold (even to the touch).
  • Alternating sweet cravings and salt cravings
  • sudden urges to pee
  • right eye twitching
  • mild edema all over (worse at times), noticeable in my legs, face (chin), upper arms and stomach. It almost looks like I suddenly get cellulite in my stomach and legs but it’s just water and goes away.  My upper arms get water-logged and a little jiggly, but goes away.
  • wrinkly hands and fingers, like they’ve been soaked in water for hours
  • some days I have really bad fatigue (the swollen days), but on the tingly days my energy is fine.
  • I get lots of muscle cramps and aches
  • photo-sensitivity comes and goes
  • I believe a lot of my symptoms are due to macro-mineral issues: calcium/magnesium balance, sodium/potassium balance. However, my willy-nilly taking of vitamins doesn’t get the balance right.
  • Cycles used to take months, but it now takes about 1 month to cycle through these symptoms.
  • I’ve gained weight, in my stomach and face, despite typically gaining it in my lower body. Ugh.

The biggest lessons I’ve learned:

  • I try to stay calm and take hot baths before bedtime, read my book and fall asleep with no lights and no TV on in the room.
  • I do take B vitamins (b12 helps with energy), iron (Euro-Fer/Palifer), magnesium, vitamin C and vitamin D. I’m not religious about it like I used to be. I took a bottle of Milk Thistle until I finished it. I am feeling better, though not cured.
  • When my muscles are really crampy I do take calcium and it does help. I’ve been told that it shouldn’t, but it really does help when all of my muscles are tight.
  • I used to live on cereal and now I try to eat more protein. In fact, I’ve read that limiting carbs is the fastest way to recovery. I hadn’t tried it (because I love carbs), but I am starting to ween.
  • When I’m tingly and cold beta-blockers help! I get weird muscle cramps in my upper arms and cold spots all over the body, and I suspect it’s caused by vasoconstriction (epinephrine?) because beta-blockers make this better. However, if I take too much beta-blocker I get light-headed and sweaty.
  • I tried playing competitive volleyball again, but it was at night and my muscles cramped up afterwards and I was easily rattled (embarrassing – I got emotional on the court and that is soooo not like me!). It’s recommended to exercise in the morning and not too intense.
  • Stuffy nose when I lay down only. As a result, I wake up with a sore throat. Not sure if it’s reflux or post-nasal drip.

Here’s hoping normal is not too far away!

Read Full Post »